FDA Warns of Overdoses of Anti-Diarrhea Drug

From the WebMD Archives

June 8, 2016 -- Overdoses from common anti-diarrhea drugs are being investigated by the U.S. Food and Drug Administration, which warned the drugs can cause potentially deadly heart problems when taken in higher-than-recommended amounts.

Loperamide is the main ingredient in prescription Imodium and similar non-prescription drugs meant to control diarrhea. Medical literature cites cases where people try to get high by taking huge doses of up to 300 milligrams at once. Recommended doses are 8 to 16 milligrams a day, the Associated Press reported.

The FDA has received 31 reports of people hospitalized due to heart problems, including 10 deaths over the last 39 years, after taking large amounts of loperamide. However, many drug overdoses are not reported to the FDA.

Between 2011 and 2014, there was a 71 percent increase in loperamide-related calls to national poison centers, according to an article published last month in the journal Annals of Emergency Medicine.

In an online notice, the FDA said it is monitoring the issue and weighing future action, the AP reported.

WebMD News from HealthDay
Copyright © 2013-2017 HealthDay. All rights reserved.